Alert archive / Kansas / High Wind Warnings in 2023
High Wind Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this high wind warning at Mar 31, 2023, 3:44 AM CDT for 9 counties in Kansas. It took effect at Mar 31, 2023, 1:00 PM CDT. It was in force for 6 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 3:44 AM CDT (08:44 UTC)
- In effect from
- Mar 31, 2023, 1:00 PM CDT
- Expired
- Mar 31, 2023, 6:47 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 1:31 PM CDT | NON-TSTM WND GST 64 | 5 Nnw Olpe, KS | KEMP EMPORIA AIRPORT. |
| Mar 31, 1:35 PM CDT | NON-TSTM WND GST 59 | 1 Ese Pauline, KS | KFOE TOPEKA REGIONAL AIRPORT. |
| Mar 31, 2:10 PM CDT | NON-TSTM WND DMG | 2 Nw Reading, KS | ROOF BLOWN OFF OUTBUILDING. |
| Mar 31, 2:26 PM CDT | NON-TSTM WND GST 68 | 4 Nne Lawrence, KS | KLWC LAWRENCE AIRPORT. |
| Mar 31, 2:35 PM CDT | NON-TSTM WND GST 58 | 4 Nne Princeton, KS | KOWI OTTAWA AIPORT. |
| Mar 31, 3:00 PM CDT | NON-TSTM WND DMG | Perry, KS | POWER POLES SNAPPED. |
| Mar 31, 3:33 PM CDT | NON-TSTM WND GST 52 | 3 Ene Topeka, KS | ASOS STATION KTOP TOPEKA. |
| Mar 31, 3:35 PM CDT | NON-TSTM WND GST 54 | 3 N New Strawn, KS | AWOS STATION KUKL BURLINGTON. |
| Mar 31, 3:40 PM CDT | NON-TSTM WND DMG | 3 Wsw Edgerton, KS | POWER POLE SNAPPED AT THE BASE FROM WINDS AT 207TH AND COUNTY LINE ROAD. |
| Mar 31, 4:02 PM CDT | NON-TSTM WND DMG | 1 Se Ottawa, KS | TREE FELL ON HOUSE. |
| Mar 31, 4:30 PM CDT | NON-TSTM WND DMG | 2 E Baldwin City, KS | PICTURE OF A LARGE FALLEN TREE SENT IN ON SOCIAL MEDIA. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
357 WWUS73 KTOP 310844 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 344 AM CDT Fri Mar 31 2023 KSZ054>056-058-059-010000- /O.NEW.KTOP.HW.W.0001.230331T1800Z-230401T0000Z/ /O.EXT.KTOP.WI.Y.0004.000000T0000Z-230331T1800Z/ Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 344 AM CDT Fri Mar 31 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...For the High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...For the High Wind Warning, from 1 PM this afternoon to 7 PM CDT this evening. For the Wind Advisory, until 1 PM CDT this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ008>012-020>024-026-034>040-010000- /O.CON.KTOP.WI.Y.0004.000000T0000Z-230401T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 344 AM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds sustained at 25 to 35 mph with gusts of 45 to 50 MPH are expected through this morning. West winds of 30 to 40 MPH with gusts to 55 MPH are expected by this afternoon. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From now until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
435 WWUS73 KTOP 311958 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 258 PM CDT Fri Mar 31 2023 KSZ026-038>040-010000- /O.UPG.KTOP.WI.Y.0004.000000T0000Z-230401T0000Z/ /O.EXA.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/ Jefferson-Wabaunsee-Shawnee-Douglas- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 258 PM CDT Fri Mar 31 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds of 30 to 40 MPH with gusts to 65 MPH will continue this afternoon. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From now until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ054>056-058-059-010000- /O.CON.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/ Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 258 PM CDT Fri Mar 31 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph will continue. * WHERE...Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ008>012-020>024-034>037-010000- /O.CON.KTOP.WI.Y.0004.000000T0000Z-230401T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 258 PM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds of 30 to 40 MPH with gusts to 55 MPH are expected by this afternoon. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From now until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
299 WWUS73 KTOP 312347 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 647 PM CDT Fri Mar 31 2023 KSZ026-038>040-010200- /O.CAN.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/ /O.EXB.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/ Jefferson-Wabaunsee-Shawnee-Douglas- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 647 PM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Jefferson, Wabaunsee, Shawnee and Douglas Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ054>056-058-059-010200- /O.CAN.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/ /O.NEW.KTOP.WI.Y.0005.230331T2347Z-230401T0200Z/ Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 647 PM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008>012-020>024-034>037-010200- /O.EXT.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 647 PM CDT Fri Mar 31 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Drake
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Mar 31, 12:50 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 31, 12:50 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1250 AM CDT Fri Mar 31 2023 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 222 PM CDT Thu Mar 30 2023 The main forecast concern is fire weather conditions on Friday with some convective risk overnight. Latest sfc map shows the deepening low across eastern Colorado with the elongated upper level storm system across UT/ID. Another subtle wave was noted across the TX panhandle within a subtropical plume of moisture. For tonight...expect temperature and moisture advection around 850-700mb to be maximized this evening through midnight on the nose of the developing LLJ. The upper wave may provide some additional lift this evening mainly to our southeast. Winds should stay gusty under the influence of the 60-70kt LLJ. Any convection should remain elevated with LFC near 800mb this evening and that axis may shift northeast of the area overnight as the LLJ develops. By Friday morning dynamic lift ahead of the upper level storm system may act to lift and cool/erode the capping inversion just about the time the 925-850mb winds veer and the low level moisture axis shifts east. We may still see some low chcs for convection through mid/late morning as the effective dryline mixes eastward. As that occurs late morning into early afternoon we expect very strong west to southwest winds to develop with the mixing layer extending upwards to at least 600mb by afternoon. Subsidence and mixing should aid in very strong wind gusts in excess of 50 mph along with low dewpoints which will cause extreme fire weather conditions at least for several hours in the afternoon. .LONG TERM...(Friday night through Thursday) Issued at 222 PM CDT Thu Mar 30 2023 Quiet weather should return for Friday night/Saturday with light winds and dry conditions. The ridge axis will shift east by Sunday with stronger south winds expected to return. There could be some low thunderstorm chcs near a frontal boundary Sunday night into Monday night however the next potentially high impact weather appears to be next Tuesday/Wednesday as another deep upper trough approaches the Plains. The timing of this system remains uncertain however shear and moisture profiles suggest the risk for severe will occur so it will be something to monitor. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1249 AM CDT Fri Mar 31 2023 MVFR cigs remain overnight and into the early to mid morning hours. VFR should return thereafter as skies clear behind the dryline. Still can't rule out a few thunderstorms developing in the morning, although these could miss the Topeka sites just to the east. Winds will otherwise be the main aviation hazard through the period. They will gradually veer from the southwest to west by afternoon, then eventually northwest later in the period, all while remaining gusty. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. Red Flag Warning from noon today to 9 PM CDT this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Picha
Hazardous weather outlook, Mar 30, 2:53 PM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 253 PM CDT Thu Mar 30 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-312000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 253 PM CDT Thu Mar 30 2023 This Hazardous Weather Outlook is for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms could occur tonight. A few storms could produce small hail however widespread severe weather is not expected. Strong gusty south winds will persist through the night with gusts to 50 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A red flag warning is in effect Friday from noon to 9pm. Extreme fire weather conditions will develop on Friday with low humidity and strong west southwest winds gusting to 55 mph. Outdoor burning should not occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:53 AM CDT | Special Weather Statement | TOP | Anderson | 52 min |
| Mar 31, 8:04 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Mar 31, 6:47 PM CDT | Wind Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 2 hr |
Nearby
High Wind Warnings in Kansas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.